"...Thank you very much! You guys are great! I really appreciate what you do..."
A fellow classmate of mine, Guapita, and I are riding with my preceptor, Angel and her partner for a day shift in ******** City. We get a call for an unconscious person at a bus stop at suchandsuch street. Guapita and I are riding in the back of the Medic unit and we don't see anything until we arrive and jump out.
I'm greeted by the sight of several firefighters, bystanders and drunks surrounding a bench at a bus stop. Sitting on this bench is a man who's doubled over at the waist with drool and blood dribbling out of his mouth. Angel and I go up and pull him upright.
He's a big fellow. About 6ft 2in (2 meters) and about 175lbs (about 80kg). He's got pinpoint pupils, extremely slow breathing and is almost unresponsive to almost any stimulus. These symptoms combined with the neighborhood and bystanders leads me to suspect heroin as the culprit. A glance at Angel tells me she's thinking the same thing.
The guy's not so unresponsive that he can't be hauled up into the ambulance with some help from a firefighter and I. Once in the stretcher, he proceeds to snore away at a rate of 8 breaths per minute. I look at his arms: no track marks but he has beautiful veins. Angel is already preparing a dose of Narcan.
Narcan is the brand name of a drug called naloxone. It's defined as a competitive antagonist antidote for opiate overdose. In plain language, it knocks opium, heroin or morphine out of the opiate receptors in the brain and immediately reverses a opiate-based overdose. It also puts the chronic heroin user into immediate withdrawal. I notice that this guy's got big arms and shoulders. He's almost as tall as me and is pretty well built. I'm thinking that the last thing I want is for this guy to go into withdrawal in the back of my Medic unit.
Angel hands me a syringe with 0.12 mg of Narcan and a nasal atomizer. "We'll try a dose in the schnozz before we get a vein." She says. At this point, Guapita, acting as my second, has started oxygen at 12 Liters per minute via non-rebreather mask. I gently rest my knee just above this guy's knees and my other leg is barring his Left arm. His right arm is under a cot strap.
In goes the Narcan, on goes the O2 mask. "Gurgle, snort, gurgle. ..." No change in respirations or mental state. This guy also has not a single obvious track or needle mark on his body. I'm thinking he snorts his hey-ron and that might have an effect on this nasal administration.
By this time Angel's partner has prepared all the stuff to start and IV and hands me an alcohol prep. Guapita shifts around and sits on the guy's thighs and I trap the guys left arm under my armpit to give me a stable site for an IV and be ready for when he freaks out.
Pop! Perfect IV. 16 gauge in the left antecubital fossa. (the hollow of the elbow where a big vein is) and a saline lock (a small tube for the administration of medications without having to hang a bag of fluid). Angel hands me a syringe of 0.4mg of Narcan. In it goes, followed by about 10cc of saline to flush it into his system.
Needles into the sharps containers and we're tense. We're all ready for this guy to explode in a whirling fit of stinky, spitting fury at us for having taking his high for which he probably paid a lot of money.
He sits up.
He looks around.
"Hey! Woah! Thank you very much!" He nods around to each of us. "You guys are great! I really appreciate what you do."
Everyone else in the back of the Medic unit looks as dumbfounded as I feel.
"Hey, man, I feel great! Can I go home now?"
Posted by --maddog at 18:56